Medical questions & health advice by licensed doctors
"Do iron pills cause constipation?"
I'm an anemic middle-aged woman, and I'm taking iron supplements that my doctor prescribed. I've also been constipated, and it seems like it might be the supplements. Is this possible? And if it is, how can I fix it? I'm already eating a very high-fiber diet and drinking a lot of water, so that's not the problem.
The quick answer to your question is yes, iron pills will cause constipation. The first step would be to find out if you still need the iron pills. Usually iron supplements are needed when women lose a little too much blood during menstruation.
See a doctor who can help
Find a Primary care-doctors near you
If this problem is fixed and the anemia resolves, you may be able to take less iron. On the other hand if you have anemia for another reason, you may not be able to stop taking them. Either way, re-evaluation by your doctor as to whether you still need them is the first step. The second step if you need to continue to take the iron is to eat a high fiber diet with lots of fluids (which you are already doing). Since you are still constipated, you could try a stool softener such as Docusate (Colace). This medicine simply makes it easier for you to pass stool and thus it does not carry the same side effects of standard laxatives. You should not start any medicine for constipation without first discussing the issue with your doctor. He or she will know what method of relief is best for you in the context of your medical history. Good luck.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.